Q: To whom it may concern: Since Sept of 97, I've had approx. 8 or 9 nocturnal seizures. I am a 33 yr. old otherwise healthy Caucasian female. These seizures were witnessed by my boyfriend. Every one seems to be about the same. I start up out of bed making a gutteral sound as if I'm choking or smothering. Most times I've remembered this beginning, and have even been able to stop the seizure. This smothering feeling is followed by a black-out where my eyes roll back in my head, I convulse, grind my teeth and salivate profusely for about 2-3 min. Then I am out-unable to be roused- for about 45 min to an hour. The following day I am extremely fatigued. My MRI, Cat scan, EEG's (2, one during sleep) have been normal thus far. I have been to several neurologists, none of which has been able to give me a definite diagnosis. They have put me on medication. I started on Dilantin, but due to an allergic reaction-rash, swollen glands-I am starting today on 300 mg. of Tegretol, and upping to 600 next wk. I do not like being on the medication, but feel I have no other choice. My Doctor said there is a 20% chance I am having pseudo seizures from stress. To figure it out he says I should have another sleep EEG, and if negative, try to get into a sleep clinic where they will discern what my seizures are. I have many questions, but mainly what are the common side effects of tegretol, does this plan of action make sense, are there any alternatives that are promising? Is memory always affected by Tegretol? At the very least my doctor has told me that after one year we can see how I do without medicine. Does this problem often just "go away"? By the way these seizures happen on days when I'm really stressed out, I can even tell when I'm likely to have one.
A: While it is not possible to diagnose your spells over the 'Net, there are many features that suggest you are having seizures, including starting out of sleep, the behaviors you are describing, and the consistency of the episodes. Unfortunately, a negative routine EEG does not exclude epilepsy. If the cause of the spells are still unclear, I suggest you pursue a video-EEG monitoring study at an appropriate facility rather than a sleep study, since the latter usually is inadequate to diagnose seizures.
Any anticonvulsant may cause problems with sedation, concentration, memory, and Tegretol is no exception. The best tolerated medication depends on the individual. Fortunately there are many other new medications that can be used instead of the Dilantin or Tegretol that you have had difficulties with.
Stress is a common exacerbating factor for epilepsy in many persons. Since your seizures started in adulthood, it is less likely that you will "outgrow" them.